Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 226, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 9, 1998, 11:52 AM CDT for Cherokee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 1998, 11:52 AM CDT (16:52 UTC)
- Expired
- Aug 9, 1998, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:20 AM CDT, 9 hours 32 minutes earlier.
Area forecast discussion, Aug 9, 2:20 AM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 AM CDT SUN AUG 9 1998 KSGF 88D WAS SHOWING SCT TSRA IN EXTREME E KS INTO E OK WITH BULK OF STRONGER ECHOS IN OK. WV IMAGERY SHOWS NARROW SPEED MAX ACROSS W MO/E KS AROUND UPR LVL DISTURBANCE IN NE AR/SE MO...HOWEVER BELIEVE TSRA ACTIVITY MAINLY ASSOCIATED WITH LLJ...K INDICES OF 30 TO 40...AND GOOD MOIST INFLUX AT 850. 850 PROFILER WINDS SHOW JET MAX OF 20 TO 30 KTS ACROSS OK NOSING INTO THE CONVECTION. SFC DWPNTS IN THIS REGION WERE GENERALLY IN THE UPPER 60S TO LOW 70S. SHRTWV ACROSS NE AR/SE MO WILL BE SLOW TO MOVE OUT BUT SHOULD LIFT OUT OF THE AREA DURING THE DAY TDA. WILL KEEP MENTION OF 30 POPS IN MY MOST EASTERN COUNTIES. ETA SEEMED TO HANDLE THIS FEATURE THE BEST YDA. INSTABILITY REMAINS ACROSS E KS/OK THROUGH THE DAY AND WITH DAYTIME TEMPS AROUND 90 MAY SEE SCT CONVECTION IN W GROUP TDA AND WOULD LIKE A 30 POP THERE. LARGE SECTION OF MIDDLE CWA WILL KEEP DRY. INTERESTING FCST IN STORE FOR TONIGHT/MON AS MODELS HANDLE HIGH PLAINS SHRTWV VERY DIFFERENTLY. THIS FEATURE AND POTENTIAL FOR PCPN TONIGHT/MON WILL BE THE MAIN FOCUS TONIGHT. ETA IS BY FAR THE STRONGEST WITH THIS FEATURE AND IS THE MODEL OF CHOICE TONIGHT. TSRA SHOULD DEVELOP IN THE PLAINS THIS AFTERNOON IN ADVANCE OF THIS FEATURE WITH NW FLOW TAKING IT SE OVERNIGHT INTO W SECTIONS OF CWA. CCF WILL HAVE 30 POPS FOR JLN TONIGHT AND NOTHING FURTHER E. NGM DOES NOT PICK UP ON THIS SHRTWV VERY WELL AND THUS DOES NOT BRING IN MUCH PCPN/CLOUDS ON MON AND KEEP TEMPS HIGHER. NW FLOW ALOFT SHOULD TAKE TSRA FROM NW TO SE SO BULK OF PCPN WILL OCCUR S AND W OF AN AIZ TO UNO LINE MON. HAVE GONE WITH A FAN/FWC MIX UNTIL MONDAY AND WENT CLOSER TO ETA 2M THEN DUE TO PCPN/CLOUD COVER. RECOMMENDATIONS FOR TDA... NEOSHO/JLN/FT SCOTT/NEVADA...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF THUNDERSTORMS. HIGH AROUND 90. SOUTH WIND AROUND 10 MPH. (30-40 POP TONIGHT/50 MONDAY) BRANSON/SGF/LEBANON/AIZ...PARTLY CLOUDY WITH A HIGH IN THE UPPER 80S. SOUTH WIND 5 TO 10 MPH. (NO POP TONIGHT/40 MONDAY) UNO/EMINENCE/VIH...PARTLY SUNNY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH 8v5 TO 90. SOUTHWEST TO WEST WIND 5 TO 10 MPH. (NO POP TONIGHT/30 MONDAY) CCF SGF BC 089/068 086/065 085 05114 JLN BT 091/071 084/067 087 05335 LINDENBERG
In the hours before
Special weather statement, Aug 9, 7:41 AM CDT, 4 hours 11 minutes before
KSZ097-091545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 741 AM CDT SUN AUG 9 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY... ...IN SOUTHEAST KANSAS... WESTERN CRAWFORD UNTIL 1035 AM SEVERAL THUNDERSTORMS HAVE MOVED ACROSS THE SAME LOCATIONS IN WESTERN CRAWFORD COUNTY OVERNIGHT. DOPPLER RADAR WAS ESTIMATING BETWEEN TWO AND THREE INCHES OF RAIN HAS FALLEN WITHIN A THREE HOUR TIME PERIOD. STORMS CONTINUE TO MOVE INTO THE AREA AND MAY PRODUCE AN ADDITIONAL INCH OR TWO BEFORE DIMINISHING LATER THIS MORNING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:32 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 48 min |
| Aug 9, 4:44 PM CDT | Flash Flood Warning | SGF | McDonald | 4 hr |
| Aug 9, 6:30 AM CDT | Flash Flood Warning | SGF | Crawford | 4 hr |
| Aug 9, 7:14 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 66 min |
| Aug 9, 8:57 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.